Alert archive / Kentucky / River Flood Advisories in 2017

River Flood Advisory 13, NWS Jackson, KY

April 24, 2017Pike County, Kentucky

NWS Jackson, KY issued this river flood advisory at Apr 24, 2017, 5:33 AM EDT for Pike County, Kentucky. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Apr 24, 2017, 5:33 AM EDT (09:33 UTC)
Expired
Apr 25, 2017, 1:30 AM EDT
In force
20 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Levisa Fork at Pikeville (PKYK2). The gauge peaked at 31.40 ft at Apr 24, 2017, 10:00 AM EDT.

actionminormoderate20304004/2404/2504/26
Action stage
28 ft
Minor stage
35 ft
Moderate stage
42 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03209500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

169 
WGUS83 KJKL 240933
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
533 AM EDT MON APR 24 2017

...The National Weather Service in Jackson Kentucky has issued a
flood advisory for the following rivers in Kentucky...

  The Levisa Fork Big Sandy River at Pikeville
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 am this morning.

&&

KYC195-242133-
/O.NEW.KJKL.FL.Y.0013.170424T0933Z-170425T0530Z/
/PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
533 AM EDT MON APR 24 2017

The National Weather Service in Jackson Kentucky has issued a
* Flood Advisory for
  The Levisa Fork Big Sandy River at Pikeville.
* until late tonight.
* At 05 AM Monday the stage was 28.3 feet.
* Bankfull stage is 35.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river will rise to near 31.2 feet by this morning.

&&


LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236


$$
3 follow-up statements
600 
WGUS83 KJKL 241510
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EDT Mon Apr 24 2017

...The flood advisory continues for the following rivers in 
Kentucky...

  The North Fork Kentucky River at Hazard 
  The South Fork Kentucky River at Oneida 
  The South Fork Kentucky River at Booneville 
  The Kentucky River at Heidelberg 
  The Levisa Fork Big Sandy River at Pikeville 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 6 pm EDT.

&&

KYC193-250310-
/O.CON.KJKL.FL.Y.0014.000000T0000Z-170425T0330Z/
/HAZK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1110 AM EDT Mon Apr 24 2017

The Flood Advisory continues for
  The North Fork Kentucky River at Hazard
* until this evening.
* At 10 AM Monday the stage was 15.8 feet.
* Bankfull stage is 20.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will continue to fall.

&&


LAT...LON 3747 8329 3726 8318 3719 8304 3711 8308
      3719 8326 3742 8338             

$$

KYC051-242330-
/O.CON.KJKL.FL.Y.0009.000000T0000Z-170424T2330Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1110 AM EDT Mon Apr 24 2017

The Flood Advisory continues for
  The South Fork Kentucky River at Oneida
* until this evening.
* At 07 AM Monday the stage was 23.5 feet.
* Bankfull stage is 20.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will continue to fall.

&&


LAT...LON 3734 8363 3716 8353 3712 8365 3732 8375


$$

KYC189-250309-
/O.CON.KJKL.FL.Y.0011.000000T0000Z-170425T1030Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1110 AM EDT Mon Apr 24 2017

The Flood Advisory continues for
  The South Fork Kentucky River at Booneville
* until Tuesday morning.
* At 10 AM Monday the stage was 25.3 feet.
* Bankfull stage is 24.0 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will rise to near 26.5 feet by this afternoon.
* At 27.0 feet...Low lying areas flood. The bridge at Upper Wolf 
  Creek Road, Shephards Lane, and the east end of Applegate Road at 
  Buck Creek are impassable..

&&


LAT...LON 3757 8366 3748 8362 3734 8363 3732 8375
      3745 8373 3750 8373             

$$

KYC129-250309-
/O.CON.KJKL.FL.Y.0005.000000T0000Z-170427T0230Z/
/HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1110 AM EDT Mon Apr 24 2017

The Flood Advisory continues for
  The Kentucky River at Heidelberg
* until Wednesday evening.
* At 10 AM Monday the stage was 19.4 feet.
* Bankfull stage is 20.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will rise to near 19.9 feet by this evening.
* At 20.0 feet...Low lying areas flood.

&&


LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392


$$

KYC195-250309-
/O.CON.KJKL.FL.Y.0013.000000T0000Z-170425T0530Z/
/PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1110 AM EDT Mon Apr 24 2017

The Flood Advisory continues for
  The Levisa Fork Big Sandy River at Pikeville
* until late tonight.
* At 10 AM Monday the stage was 31.4 feet.
* Bankfull stage is 35.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river will rise to near 31.8 feet by this afternoon.

&&


LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236


$$

ABE
623 
WGUS83 KJKL 242157
FLSJKL
Flood Statement
National Weather Service Jackson Ky
557 PM EDT Mon Apr 24 2017

...The flood advisory continues for the following rivers in 
Kentucky...

  The South Fork Kentucky River at Oneida 
  The South Fork Kentucky River at Booneville 
  The Kentucky River at Heidelberg 
  The Levisa Fork Big Sandy River at Pikeville 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 6 AM EDT.

&&

KYC051-242330-
/O.CON.KJKL.FL.Y.0009.000000T0000Z-170424T2330Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
557 PM EDT Mon Apr 24 2017

The Flood Advisory continues for
  The South Fork Kentucky River at Oneida
* until this evening.
* At 07 AM Monday the stage was 23.5 feet.
* Bankfull stage is 20.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will continue to fall.

&&


LAT...LON 3734 8363 3716 8353 3712 8365 3732 8375


$$

KYC189-250956-
/O.CON.KJKL.FL.Y.0011.000000T0000Z-170425T1030Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
557 PM EDT Mon Apr 24 2017

The Flood Advisory continues for
  The South Fork Kentucky River at Booneville
* until Tuesday morning.
* At 05 PM Monday the stage was 26.0 feet.
* Bankfull stage is 24.0 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will continue to fall.
* At 27.0 feet...Low lying areas flood. The bridge at Upper Wolf 
  Creek Road, Shephards Lane, and the east end of Applegate Road at 
  Buck Creek are impassable..

&&


LAT...LON 3757 8366 3748 8362 3734 8363 3732 8375
      3745 8373 3750 8373             

$$

KYC129-250956-
/O.CON.KJKL.FL.Y.0005.000000T0000Z-170427T0230Z/
/HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
557 PM EDT Mon Apr 24 2017

The Flood Advisory continues for
  The Kentucky River at Heidelberg
* until Wednesday evening.
* At 04 PM Monday the stage was 19.8 feet.
* Bankfull stage is 20.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will rise to near 19.8 feet by this evening.
* At 20.0 feet...Low lying areas flood.

&&


LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392


$$

KYC195-250530-
/O.CON.KJKL.FL.Y.0013.000000T0000Z-170425T0530Z/
/PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
557 PM EDT Mon Apr 24 2017

The Flood Advisory continues for
  The Levisa Fork Big Sandy River at Pikeville
* until late tonight.
* At 05 PM Monday the stage was 27.5 feet.
* Bankfull stage is 35.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river will continue to fall.

&&


LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236


$$

SHALLENBERGER
224 
WGUS83 KJKL 250045
FLSJKL
Flood Statement
National Weather Service Jackson Ky
845 PM EDT Mon Apr 24 2017

...The flood advisory is cancelled for the following rivers in 
Kentucky...
 
  The Levisa Fork Big Sandy River at Pikeville
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

This will be the last update for this point.

&&

KYC195-250115-
/O.CAN.KJKL.FL.Y.0013.000000T0000Z-170425T0530Z/
/PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
845 PM EDT Mon Apr 24 2017

The Flood Advisory is cancelled for
  The Levisa Fork Big Sandy River at Pikeville.
* At 08 PM Monday the stage was 24.4 feet.
* Bankfull stage is 35.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river crested below flood stage at 31.4 feet. The 
  river will continue to fall to 13.3 feet by Wednesday morning.


&&


LAT...LON 3732 8248 3754 8266 3760 8256 3737 8236


$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Apr 24, 4:05 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 24, 4:05 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
405 AM EDT Mon Apr 24 2017

.SHORT TERM...(Today through Tuesday)
Issued at 405 AM EDT MON APR 24 2017

07z sfc analysis shows a deep and stacked area of low pressure
passing off to the southeast. Up until this point, this low has
been pumping in wave after wave of showers into eastern Kentucky.
Now just a few light ones remain and primarily just targeting the
far east near the Virginia and West Virginia border. With the
end of the significant rain have decided to drop the Flood Watch,
though local areas of high water remain - particularly near the
Cumberland and Kentucky Rivers where flood warnings or advisories
are currently in effect. Skies are mostly cloudy throughout the
area early this morning while winds continue from the northeast to
east at 5 to 10 mph. Temperatures through the area are rather
uniform, generally from 50 to 55 degrees while dewpoints vary from
the mid 40s northwest to the low 50s for much of the rest of the
area.

The models are once again in excellent agreement aloft through the
short term. They all depict a closed and semi-cutoff low dropping
through the Deep South and then east to the Atlantic Coast today.
As this low moves further away from Kentucky heights will rebound
and attention will shift to the flow pattern to the northwest.
This mid level pattern will be in the process of developing a
large trough over the Southern Rockies on Tuesday. Meanwhile, the
closed low will be continuing its trek up the east coast -
located over Cape Hatteras at this time. Given the good model
agreement will favor a blended/consensus solution along with a
lean toward the high res HRRR early on.

Sensible weather will feature a cloudy and still rather cool day
across eastern Kentucky as most places dry out. A few lingering
showers will continue to affect the area - particularly east but
just small amounts of QPF are expected. Plenty of low level
moisture will continue to keep skies rather cloudy tonight and
into Tuesday which will limit the temperature drop off tonight but
should not impact the rebound much on Tuesday as highs will be in
the mid to upper 70s with a return of partial sunshine.

Used the CONSShort and ShortBlend guidance to start off the grids
through the short term. Did not have to make much adjustment to
temperatures but did nudge dewpoints down a few degrees this
afternoon and again Tuesday afternoon. Also made some minor
tweaks to the PoPs and QPF grids to limit their range and
coverage today.

.LONG TERM...(Tuesday night through Sunday)
Issued at 335 AM EDT MON APR 24 2017

Very mild air will build into the region for the middle of the
week as shortwave ridging pushes east across the region. A
shortwave trough will then drive a cold front across the area on
Thursday. Models are tending towards a slightly more active front
on Thursday, so confidence is increasing for at least some
scattered showers and storms with the front passage. In fact,
0-6km shear magnitude is 40 knots. This coupled with some surface
instability will lead to some potentially damaging wind gusts.
Instability and mid level lapse rates not impressive enough to
support updrafts capable of hail, so it looks like any threat from
storms would be limited to damaging wind gusts. Dry weather would
return by late Thursday evening. However, a warm front will lift
north across the area Friday and Friday night and bring more
chances of showers and storms. Some model differences emerge by
Friday, but depending on how things work out, more strong to
severe storms would be possible. The warm front exits to the north
by early Saturday morning with dry weather returning for the
weekend. In the wake of the front, summer-like weather will surge
north across the area with highs well into the mid to upper 80s on
Saturday and Sunday. As upper levels amplify with a large ridge
developing over the eastern US, the warm weather may continue into
the following week. However, at some point, a cold front will work
into the Ohio river valley and interact with the warm and moist
air to provide another unsettled period sometime early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 235 AM EDT MON APR 24 2017

Generally IFR, to at times briefly lower, conditions will be in
place through nearly the entire TAF period with field mins for
cigs expected during this time. A brief bounce up to MVFR will be
possible, mainly during the daylight hours. SYM, being the most
north location may only see some occasional MVFR cigs - otherwise
VFR will be the rule.Look for shower activity to continue to
gradually decrease throughout the area with the exception of the
far east. Winds will be northeast at 5 to 10 kts across the
forecast area.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Apr 24, 3:20 AM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
320 AM EDT Mon Apr 24 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
320 AM EDT Mon Apr 24 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Persistent rainfall and runoff across the area over the past
weekend has led to area streams and rivers running high or
exceeding their banks in several spots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are anticipated on Thursday. A few severe storms
will be possible with damaging winds being the main threat.

Thunderstorms are possible again Friday through early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:56 PM EDTRiver Flood AdvisoryJKLClay23 hr
Apr 23, 10:02 PM EDTRiver Flood WarningJKLBell21 hr
Apr 23, 10:05 PM EDTRiver Flood WarningJKLHarlan11 hr
Apr 23, 10:09 PM EDTRiver Flood AdvisoryJKLHarlan11 hr
Apr 23, 11:17 PM EDTRiver Flood AdvisoryJKLOwsley33 hr
Apr 23, 11:19 PM EDTRiver Flood AdvisoryJKLPerry15 hr
Apr 24, 4:08 AM EDTRiver Flood WarningJKLPerry11 hr
Apr 24, 6:50 AM EDTRiver Flood WarningJKLEstill47 hr
Apr 24, 6:58 AM EDTRiver Flood AdvisoryJKLPerry17 hr

Nearby

River Flood Advisories in Kentucky, 2017Every river flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.